Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 37, NWS Sioux Falls, SD

June 7, 2009Plymouth County, Woodbury County, Iowa; Dakota County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 7, 2009, 11:48 AM CDT for Plymouth County, Woodbury County, Iowa; Dakota County, Nebraska. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2009, 11:48 AM CDT (16:48 UTC)
Expired
Jun 7, 2009, 12:30 PM CDT
In force
42 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Plymouth County, IA, Woodbury County, IA, Dakota County, NE

The radar

The Omaha radar (KOAX), 112 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 12:00 PM CDTHAIL 0.752 Nnw Salix, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2009-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2009-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 318 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
318 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 071648
SVRFSD
IAC149-193-NEC043-071730-
/O.NEW.KFSD.SV.W.0037.090607T1648Z-090607T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1148 AM CDT SUN JUN 7 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DAKOTA COUNTY IN NORTHEAST NEBRASKA
  EXTREME SOUTHEASTERN PLYMOUTH COUNTY IN NORTHWEST IOWA
  WOODBURY COUNTY IN NORTHWEST IOWA

* UNTIL 1230 PM CDT

* AT 1145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED 3 MILES SOUTHEAST OF HOMER...OR 16 MILES SOUTH OF
  SIOUX CITY...AND WAS MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DAKOTA CITY AROUND 1155 AM CDT...
  SALIX...SERGEANT BLUFF AROUND NOON CDT...
  LAWTON AROUND 1215 PM CDT...
  MOVILLE AROUND 1220 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4227 9635 4227 9669 4230 9670 4257 9602
      4236 9586 4226 9634
TIME...MOT...LOC 1648Z 239DEG 35KT 4229 9643

$$

MJF
2 follow-up statements
000 
WWUS53 KFSD 071708
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1208 PM CDT SUN JUN 7 2009

IAC149-193-NEC043-071730-
/O.CON.KFSD.SV.W.0037.000000T0000Z-090607T1730Z/
PLYMOUTH IA-WOODBURY IA-DAKOTA NE-
1208 PM CDT SUN JUN 7 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR SOUTHEASTERN DAKOTA...WOODBURY AND EXTREME SOUTHEASTERN PLYMOUTH
COUNTIES...

AT 1204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR BRONSON...OR 12 MILES SOUTHEAST OF
SIOUX CITY...MOVING NORTHEAST AT 40 MPH.

THIS STORM HAS SHOWN SIGNS OF WEAKENENING THE PAST SEVERAL 
MINUTES...BUT COULD STRENGTHEN AGAIN AS IT HAS PULSED IN THE PAST.  
SO FAR AT THIS TIME...NO SEVERE WEATHER REPORTS HAVE BEEN RECEIVED 
WITH THIS STORM. 

THE SEVERE THUNDERSTORM WILL BE NEAR...
LAWTON AROUND 1215 PM CDT...
MOVILLE AROUND 1220 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4227 9635 4227 9656 4235 9656 4257 9602
      4236 9586 4226 9634
TIME...MOT...LOC 1707Z 239DEG 35KT 4238 9621

$$

MJF
000 
WWUS53 KFSD 071726
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1226 PM CDT SUN JUN 7 2009

IAC149-193-NEC043-071736-
/O.EXP.KFSD.SV.W.0037.000000T0000Z-090607T1730Z/
PLYMOUTH IA-WOODBURY IA-DAKOTA NE-
1226 PM CDT SUN JUN 7 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAKOTA...WOODBURY
AND EXTREME SOUTHEASTERN PLYMOUTH COUNTIES EXPIRES AT 1230 PM CDT...

THE STORM WHICH PROMPTED THE WARNING CONTINUES TO WEAKEN AS IT MOVES 
NORTHEASTWARD. 

LAT...LON 4227 9635 4227 9656 4235 9656 4257 9602
      4236 9586 4226 9634
TIME...MOT...LOC 1726Z 239DEG 35KT 4248 9596

$$
MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 11:15 AM CDT, 33 minutes earlier.

Area forecast discussion, Jun 7, 11:15 AM CDT, 33 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1115 AM CDT SUN JUN 7 2009

.DISCUSSION...
HAVE UPDATED THE GRIDS AND ZFP FOR CURRENT TRENDS. NO REAL CHANGES
TO MAX TEMPS. TWEAKED THE WX AND POPS A BIT. LEADING EDGE OF POTENT
S/W STILL LOOKS TO BE AFFECTING THE SRN AND WRN PARTS OF OUR FA LATE
THIS AFTERNOON...ALONG WITH WAA TS AND INSTABILITY RIGHT NOW IN THE
KSUX AREA. WAA REALLY EXPANDS THRU SW MN IN THE MID AND LATE AFTN
HRS.       /MJF

.AVIATION...
MOISTURE WL REMAIN TRAPPED BENEATH VERY STRONG INVERSION...RESULTING
IN WIDESPREAD IFR TO LOW END MVFR CIGS ACRS THE AREA FOR MUCH OF THE
TAF PD. GREATEST POTENTIAL FOR MVFR/IFR VSBYS THRU MIDDAY WILL FAVOR
THE HIGHER TERRAIN ACROSS SWRN MN...AND IN ANY TS IN NERN NEB AND
NWRN IA. STRONGER UPPER LEVEL WAVE WORKS EWD LATER TODAY...AND WILL
BRING CHC OF THUNDER AND LOCALLY IFR VSBYS IN +RA TO MOST AREAS
AFTER 21Z...WINDING DOWN FROM WEST TO EAST AFTER 08/06Z.  /JH/MJF

&&

.PREV DISCUSSION...
UNSETTLED CONDITIONS WILL CONTINUE ACROSS THE REGION THROUGH EARLY
TOMORROW AS ANOTHER IN A SERIES OF SHORTWAVES AFFECTS OUR AREA. THIS
WAVE IS PRESENTLY TAKING SHAPE OVER COLORADO EARLY THIS
MORNING...AND MODERATE WAA/THETA E ADVECTION/INSTABILITY OUT AHEAD
OF THE FEATURE IS KICKING OFF SHOWERS AND THUNDERSTORMS ACROSS
WESTERN AND CENTRAL NEBRASKA AT THIS TIME. ANTICIPATE THIS ACTIVITY
TO EVENTUALLY MAKE IT INTO OUR SOUTHWESTERN CWA DURING THE MORNING
HOURS...AND EVENTUALLY PUSH ACROSS THE CWA LATER IN THE DAY AS WAVE
APPROACHES AND LOW LEVEL JET VEERS INTO OUR CWA...ENHANCING THETA
ADVECTION ACROSS OUR AREA. CURRENT OBS INDICATING WIDESPREAD STRATUS
ACROSS THE REGION...AND ANTICIPATE THIS TO REMAIN IN PLACE THROUGH
AT LEAST 18Z...BEFORE CEILINGS BEGIN TO RISE LATER IN THE AFTERNOON.
THIS WILL OBVIOUSLY KEEP ANY SURFACE BASED CONVECTION FROM FIRING
THROUGH MUCH OF THE DAY...EVEN SO...COULD SEE SOME ELEVATED
THUNDERSTORMS DEVELOP LATER IN THE AFTERNOON AS INSTABILITY
INCREASES ABOVE THE INVERSION. BEST CHANCE OF ANY SEVERE STORMS
DEVELOPING WOULD BE OVER OUR FAR SOUTHEAST...WHERE BEST CONVECTIVE
PARAMETERS EXIST AND WITH THIS AREA RESIDING CLOSER TO FRONTAL
BOUNDARY OVER WEST CENTRAL IOWA. WITH CLOUDS AND A NORTHEASTERLY LOW
LEVEL FLOW...WILL BE ANOTHER COOL DAY OVER MUCH OF THE CWA...IN THE
50S OVER THE NORTHWESTERN HALF OF THE CWA...WHILE APPROACHING 70 IN
OUR EXTREME SOUTHEASTERN AREAS.

AFOREMENTIONED SHORTWAVE TRACKS ACROSS THE CWA TONIGHT...AND KEPT
HIGHEST POPS WITH THIS FEATURE AND INVERTED TROUGH PUSHING FROM WEST
TO EAST ACROSS THE AREA DURING THE OVERNIGHT HOURS. WINDS WILL PICK
UP AND SWITCH AROUND TO THE NORTHWEST BEHIND THE TROUGH...LEADING TO
A BREEZY DAY ON MONDAY AS PRECIPITATION ENDS FROM THE WEST AS
FORCING/MOISTURE MOVES INTO THE UPPER MISSISSIPPI VALLEY. WHILE WE
WILL SEE A LITTLE WARMING ON MONDAY WITH BETTER MIXING...WILL STILL
AVERAGE AROUND 15 DEGREES BELOW NORMAL WITH RESPECT TO HIGHS FOR
THIS TIME OF YEAR.

SOMEWHAT UNSETTLED PATTERN LOOKS TO CONTINUE INTO THE MIDDLE OF THE
WEEK...WITH MODELS POINTING TOWARD ANOTHER COUPLE OF SHORTWAVES
PUSHING ACROSS THE REGION. LEFT TUESDAY DRY FOR NOW WITH RUN TO RUN
INCONSISTENCY...THOUGH FOLLOWING SHIFT MAY HAVE TO INTRODUCE POPS ON
TUESDAY IF MODELS KEEP FOLLOWING THIS TREND. WEDNESDAYS SYSTEM LOOKS
TO REMAIN PRIMARILY TO OUR SOUTH...SO TRENDED OUR POPS ACCORDINGLY.
NO BIG WARM UP IN STORE FOR TUESDAY AND WEDNESDAY WITH HIGHS
REMAINING IN THE MID TO UPPER 60S.  /JM

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 7, 5:01 AM CDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
501 AM CDT SUN JUN 07 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
501 AM CDT SUN JUN 07 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...

SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN OVERSPREAD THE REGION
TODAY AND TONIGHT. SOME OF THE STORMS COULD BE SEVERE THIS
EVENING GENERALLY SOUTH OF A LINE FROM SIOUX CITY TO
SPENCER...WITH THE MAIN THREATS BEING HAIL TO THE SIZE OF
QUARTERS AND WINDS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM OVER PORTIONS OF
NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.